Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts 223


 
 Table of Contents  
LETTER TO EDITOR
Year : 2014  |  Volume : 5  |  Issue : 2  |  Page : 200-201

Toxic epidermal necrolysis secondary to timolol, ketorolac, and moxifloxacin eyedrops


Department of Dermatology, Government Medical College, Thrissur, Kerala, India

Date of Web Publication1-Jul-2014

Correspondence Address:
Sandhya George
Department of Dermatology, Government Medical College, Thrissur - 680 596, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/0975-9727.135813

Rights and Permissions
How to cite this article:
George S, Devi K, Asokan N, Narayanan B. Toxic epidermal necrolysis secondary to timolol, ketorolac, and moxifloxacin eyedrops. Muller J Med Sci Res 2014;5:200-1

How to cite this URL:
George S, Devi K, Asokan N, Narayanan B. Toxic epidermal necrolysis secondary to timolol, ketorolac, and moxifloxacin eyedrops. Muller J Med Sci Res [serial online] 2014 [cited 2021 Sep 28];5:200-1. Available from: https://www.mjmsr.net/text.asp?2014/5/2/200/135813

Dear Editor,

Toxic epidermal necrolysis (TEN) is a rare life-threatening condition, characterized by epidermal necrosis, extensive detachment of the epidermis, erosions of mucous membranes and severe constitutional symptoms. Diagnosis of TEN may not pose a difficulty for an experienced dermatologist and the cause may be obvious in most of the situations. But it may not be the case if the culprit drug is a topically used one.

A 68-year-old female presented with fluid-filled lesions on the skin of neck and trunk associated with burning sensation of 3-days duration. Patient had undergone cataract surgery 1 month back. She was put on tablet acetazolamide and eyedrops - timolol, ketorolac, moxifloxacin, prednisolone, and normal saline. After 2 weeks, acetazolamide was stopped while eyedrops were continued. Two more weeks later, skin lesions developed. There was no history of any recent infections or any skin diseases in the past.

Examination revealed multiple flaccid vesicles on neck and upper trunk. Peeling of skin was present over the back of the trunk. Charred macules were present on the back of the trunk and upper limbs. Thirty-five percent of epidermis was detached. There were erosions on the oral mucosa and erythema of genital mucosa. Eyes were normal. Routine blood and urine examination, liver and renal function tests, serum bicarbonate and chest X-ray were normal. Antinuclear antibody was negative. Skin biopsy was not performed as the clinical picture was typical of toxic epidermal necrolysis (TEN). All eyedrops, except prednisolone and normal saline were stopped. She was treated with supportive therapy, local cleansing, and prednisolone 40 mg per day which was tapered off within 7 days. She recovered well and re-epithelialisation was complete within 2 weeks. She was perfectly normal during follow-up.

TEN and  Stevens-Johnson syndrome More Details (SJS) caused by topical preparations are rare. A case of TEN due to timolol, dorzolamide, and latanoprost eyedrops has been reported. [1] Two cases of SJS after ophthalmic use of sulphonamides have been reported. [2],[3]

Timolol maleate, a β blocker for treating glaucoma when given in its usual ocular dosage is absorbed in a quantity equivalent to oral administration of 10 mg. [4] It can cause several cutaneous reactions including TEN, chronic erythroderma, bullous pemphigoid, and lichenoid drug eruptions. [1] Though systemic use of moxifloxacin and ketorolac have been reported to induce many adverse reactions, no cutaneous side effects have been reported from their ophthalmic use. [5] Diagnosis of TEN was obvious by the typical clinical presentation. There were no other features of other diseases like lupus erythematosis which could have induced TEN. Complete recovery of our patient after stopping the drugs also point out towards the diagnosis of drug-induced TEN. As our patient had stopped all systemic drugs, 2 weeks prior to the onset, the eyedrops are the most likely cause for the reaction. As rechallenging is not advisable in serious drug reactions, it was not possible to confirm the single causative agent in this patient. The notable absence of eye lesions was surprising. We may postulate that this may be due to the instillation of steroid eyedrops or due to the fact that the reaction is caused by the systemically absorbed drug.

This case highlights the need for increased awareness about the possible severe cutaneous adverse reactions of topical drugs. This is especially important because the most important step in the management of drug reaction is the prompt withdrawal of the culprit drug.

 
  References Top

1.Florez A, Roson E, Conde A, González B, García-Doval I, de la Torre C, et al. Toxic epidermal necrolysis secondary totimolol, dorzolamide, and latanoprost eyedrops. J Am Acad Dermatol 2005;53:909-11.  Back to cited text no. 1
    
2.Gottschalk HR, Stone OJ. Stevens-Johnson syndrome from ophthalmic sulfonamide. Arch Dermatol 1976;112:513-4.  Back to cited text no. 2
    
3.Rubin Z. Ophthalmic sulphonamide induced Stevens-Johnson syndrome. Arch Dermatol 1977;113:235-6.  Back to cited text no. 3
    
4.Shelley WB, Shelley ED. Chronic erythroderma induced by beta-blocker (timolol maleate) eyedrops. J Am Acad Dermatol 1997;37:799-800.  Back to cited text no. 4
    
5.Drugs information online- Drugs.com. Available from: http://www.drugs.com/sfx/ketorolac-side-effects.html and www.drugs.com/sfx/moxifloxacin-side-effects-html. [Last accessed on 2012 Apr 23].  Back to cited text no. 5
    



This article has been cited by
1 Ocular instillation toxicity study: current status and points to consider on study design and evaluation
Masaaki Kurata,Ikuyo Atsumi,Yoshinori Yamagiwa,Hideyuki Sakaki
Fundamental Toxicological Sciences. 2016; 3(5): 217
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed2888    
    Printed47    
    Emailed0    
    PDF Downloaded238    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]